PPIs - more bad news

[Poster's comment:- " It is suggested that anyone worried by these findings should print off this article and utilize it to highlight their concerns in discussion with their Practitioner"]


Long term PPI use may affect kidney function

    British Medical Journal

    15 Apr 16

Long term use of proton pump inhibitors (PPIs) for heartburn, acid reflux, or gastric ulcers is associated with a higher risk of new onset chronic kidney disease, progression of existing chronic kidney disease, and end stage renal disease, a large US study has shown.1

Reports have previously linked taking a PPI to acute kidney injury and acute interstitial nephritis. But it has been unclear whether exposure to these drugs is associated with the development or progression of chronic kidney disease.

Researchers studied the US Department of Veterans Affairs national databases to build a cohort of new users of PPIs (n=20 270) and new users of histamine H2 receptor antagonists (H2 blockers; n=173 321) prescribed for similar gastrointestinal conditions. They then followed them up for five years, looking at measures of renal function.

Results showed that people taking PPIs had an increased risk of developing impaired renal function and of incident chronic kidney disease than those taking H2 blockers.

The risk of developing an estimated glomerular filtration rate (eGFR) of less than 60 mL/min per 1.73 m2 (the level at which chronic kidney disease is diagnosed) was 22% higher in people taking PPIs than in those taking H2 blockers (hazard ratio 1.22 (95% confidence interval 1.18 to 1.26)), after adjusting for demographic factors, eGFR, and comorbidities.

Taking a PPI was associated with a 28% higher risk of incident chronic kidney disease (adjusted hazard ratio 1.28 (1.23 to 1.34)) and a near doubling in the rate of end stage renal disease (1.96 (1.21 to 3.18)).

The risk of adverse renal outcomes increased with the duration of PPI exposure. When compared with people taking PPIs for 30 days or less, those taking them for 31-90 days had nearly twice the risk of a reduced eGFR of less than 60 mL/min per 1.73m2 (hazard ratio 1.94). This risk was higher still among people taking a PPI for 91-180 days (2.30) and in people taking them for one to two years (2.75).

“We show that exposure to PPI is associated with increased risk of development of CKD [chronic kidney disease], progression of kidney disease and risk of end stage renal disease,” said the researchers. “Results also suggest a graded relationship between duration of exposure and risk of renal outcomes.”

The researchers said that the link between PPIs and decreased renal function may be due to hypomagnesaemia but noted that this needs further research.

 They warned, “PPIs are widely used and generally perceived as safe. They are often over-prescribed, started inappropriately during a hospital stay and their use extended for long term duration without appropriate medical indication.”


1. Xie Y, Bowe B, Li T, et al. Proton pump inhibitors and risk of incident chronic kidney disease and progression to ESRD. J Am Soc Nephrol 2016. doi:10.1681/ASN.2015121377.

Copyright © 2016 Aptus Health, Inc. All rights reserved

14 Replies

  • PPIs are something that many OPA members rely on and without much realistic choice about giving them up; the consequences of doing without them would likely be much worse.

    All medication has the potential for side effects, and it is sensible to discuss/review long term usage periodically with a good doctor.

    Some people do try and reduce the dose to see how they get on. There can be a 'bounce' effect short term after giving them up ( when Gaviscon can be very helpful). It is really a balance of risks between damage and pain from acid reflux on one hand; as against potential osteoporosis, changed balance of gut bacteria, and now potential kidney problems on the other.  Complications from PPI use are not common as such.

    If anyone is concerned, there may be options that redress any imbalances or issues that arise, and tests that can be done for potential problems, but these need to be done with your doctor. Although this was a large study in the USA, the chances of the patients including any or many oesophagectomy patients would probably be very low indeed.

  • This is a difficult one for us all. After 9 years post op I am currently on the lowest dose of Lansoprazole  plus Gaviscon at night and that seems to suit me. I have weened myself off them before for 6 months  but the effects were not worth it with reflux in the day. It would be interesting to hear from patients who have tried Ranitidine. Does it work as well and is it safer for us to use it long term.I was informed by a pharmacist that you would take 150g in the morning and 150g an night. One tablet  is supposed to last 12 hours but that was not guaranteed and the PPI was the better option.


  • At the OPA meeting in Birmingham on Saturday Nigel Trudgill was asked about the possibility of post oesophagectomy patients coming off PPIs. His view was that you're on them for life once your oesophagus has been hauled out. It was something I will raise with my consultant later this year when I have my annual review.

  • Just adding that the surgeon's advice was to keep long term usage under review to find the lowest dose for symptom relief, that PPIs had been used world-wide for years, that these scares arise from time to time, and that he did not have any concerns about PPIs overall.

  • I am not in them, nor have I been for several years (7+), I had all of my esophagus removed in 2007 (and chemo prior to that), I do have kidney disease though.  I take gavascon if I have heartburn but normally I just am careful in what I eat.  This medical advice was unique to me though, I initially stopped them when I was trying for a baby (he is now 6 and we have a girl who is 4) and never went back to them.  I am also a type 1 diabetic since childhood.

  • I've often wondered if acid reflux ,though uncomforatable ,is less likely to cause damage once the oesphageous has been relaced by stomach. As the stomach is more resistant to acid than the oesphageous .

    Tho I guess the the remaining throat bit ( sorry for technical term ) remains and would be vulnerable .

  • I think you are right, in that the remaining stump of the oesophagus would still remain vulnerable to reflux and potential Barrett's Oesophagus, but the surgeons would probably regard this as a bit academic. Gaviscon is an alginate, which creates a protective raft for a few hours, and you also have antacid medication that might give relief for short periods. As I understand it, PPIs were introduced to combat stomach ulcers, and happen to be effective for reducing acid for the benefit of the oesophagus as well. For most conditions, a few weeks would give the system time to recover from the ulcers or oesophagitis / inflammation, but the indefinite use for prolonged periods is something that, like all medications, ought to be reviewed every so often.

  • I (my data) is likely in this cohort, as I receive PPIs from the VA.  I may very well be the only or one of a very few in this cohort that are post-esophagectomy.  My GFR is normal.  I have taken a year off of PPIs to assess the viability, but will go back on PPIs shortly as the benefit outweighs any risk for me personally.

    It is important to remember that in general, most VA patients are older and sicker than the general population.  Vietnam veterans (and surviving Korea and WW2) make up the majority now of the VA population.  Younger guys mostly sign up when there is a need either financially or medically. 

    It is hard to say that PPIs are causing kidney disease, because the patients in this study were taking many medications in addition to PPIs.  There is a correlation but no causation established.  \wc

  • Thanks for that insight

  • I've been on PPIs for 10 years now and have reduced my dose slightly from 40mg at night to 20mg at night and 10mg each morning.  Aware of the aim of the lowest possible dose I dropped my 10mg morning dose and all seemed well until (Iguess) after 1/2 weeks I began getting some acid in the day so I dropped the experiment.  I wonder if this was the "bounce" effect and I should have persevered.  My feeling is that patients often know more than the doctors so any views welcome.

  • Hello all,

    If you read the small print that comes with PPI's it warns about the risk of low magnesium levels, I think I am correct in stating that in the States they monitor magnesium levels.  You can only absorb magnesium in the stomach if their is a strongly acidic environment.  Testing magnesium levels through blood serum (the usual test but there are more reliable tests) is also unreliable as 99% plus of your magnesium is held in your cells.  If you are low in serum magnesium it takes it out of your cells to compensate.  So you can have a normal serum magnesium level and be totally depleted of magnesium at the cellular level!

    Low magnesium levels causes all manner of problems including low energy levels.  My own view is that if you are on PPI's you should supplement your magnesium.  My wife (who had the op two years ago) takes magnesium oil sprayed on the thighs (10 sprays each thigh each evening, absorbed through the skin - available from Amazon about £8 lasts for about two months).  You cant overdose of magnesium you just excrete it, might make your bowels a bit loose.


  • Always prudent to check your vitamin and mineral levels every so often!

  • As ever, fascinating, varied and valuable contributions from everybody.

    Hopefully more to come?

You may also like...